Michigan, 2014

Hail in Michigan, July 22, 2014

July 22, 2014 · NWS APX · 1 event in 1 county or zone

A thunderstorm over northern Lake Michigan produced hail on Beaver Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A thunderstorm over northern Lake Michigan produced hail on Beaver Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 22, 9:43 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 22, 9:43 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1043 AM EDT TUE JUL 22 2014

.SYNOPSIS...
ISSUED AT 354 AM EDT TUE JUL 22 2014

VERY WARM AND HUMID CONDITIONS CAN BE EXPECTED TODAY OUT AHEAD OF A
SLOWLY APPROACHING COLD FRONT. IN ADDITION...SHOWERS AND
THUNDERSTORMS ARE POSSIBLE LATER TODAY INTO TONIGHT AS THE FRONT
MOVES INTO THE REGION. COOLER AND MUCH LESS HUMID CONDITIONS ARE
THEN EXPECTED WEDNESDAY INTO THE END OF THE WEEK. THERE WILL BE
CHANCES FOR SHOWERS AND THUNDERSTORMS THIS WEEKEND AS A TROUGH
APPROACHES THE REGION.

&&

.UPDATE...
ISSUED AT 1043 AM EDT TUE JUL 22 2014

CHALLENGING BUT FUN CONVECTIVE FORECAST AS WE HEAD INTO THE
AFTERNOON AND EVENING HOURS...WITH A NOTE THAT THE GOING FORECAST
DOESN'T LOOK TOO SHABBY...THOUGH HAVE PUSHED BACK TIMING OF PRECIP
CHANCES LATER INTO THE AFTERNOON. EARLY MORNING ANALYSIS SHOWS A
RATHER HEALTHY CONVECTIVELY-ENHANCED SHORTWAVE SKIRTING NORTHWEST
LAKE SUPERIOR AT THE MOMENT...TIED TO AN EARLIER AXIS OF SEVERE
CONVECTION THAT ORIGINATED LATE YESTERDAY OVER NORTH DAKOTA. THAT
STUFF HAS CONTINUED TO WORK EAST BUT HAS FADED RAPIDLY UPON
APPROACH OF THE EASTERN U.P. AS IT HAS OUTRUN ALL AVAILABLE
INSTABILITY...RUNNING INSTEAD INTO A HEAVILY CAPPED ENVIRONMENT
DOWN THIS WAY (SEE 12Z APX/GRB RAOBS). ALL THE WHILE...A MODEST
COLD FRONT IS LAID OUT FROM WESTERN LAKE SUPERIOR DOWN INTO
SOUTHERN NEBRASKA...WITH THIS FEATURE OF MOST INTEREST FOR US AS
WE PUSH THROUGH THE AFTERNOON/EVENING HOURS.

EARLY INTO THE AFTERNOON...CAN'T RULE OUT A SMATTERING OF SHOWERS
(ISOLATED THUNDER) REDEVELOPING TOWARD THE EASTERN U.P. AHEAD OF
THE SHORTWAVE SHEARING OUT INTO SOUTHERN ONTARIO. HOWEVER...THE
BETTER CHANCE SHOULD WAIT UNTIL THE COLD FRONT APPROACHES IN THE
20-23Z TIME FRAME. QUITE THE STRONG CAPPING IN THE 850-700MB LAYER
TO OVERCOME...AND WOULD REALLY LIKE TO SEE SOME SEMBLANCE OF
BETTER UPPER FORCING TO HELP ERODE THIS CAP. WITH THAT SAID...
SUSPECT DECENT LOWER LEVEL CONVERGENCE WILL PROVE SUFFICIENT TO
LIFT PARCELS JUST UP AND OVER THE WARM LAYER...LIKELY BEGINNING
JUST DOWNWIND OF LAKE MICHIGAN...AS QUICKLY VEERING BOUNDARY LAYER
FLOW PROFILES TO THE WEST LIKELY HELP "SHADOW OUT" AREAS NEAR THE
LAKE. FROM AN INSTABILITY STANDPOINT...THINGS LOOK BETTER THAN
YESTERDAY...WITH A MORE EASTERLY DISPLACED ELEVATED MIXED LAYER
HELPING BUMP MIXED LAYER CAPE VALUES UP TOWARD 2000 J/KG...
PARTICULARLY DOWN SOUTH OF M-72 WHERE SURFACE DEW POINTS SHOULD
CLIMB WELL INTO THE 60S/NEAR 70 IN THE PRE-FRONTAL ENVIRONMENT.
THE BIG QUESTION IS JUST HOW QUICKLY WE CAN ERODE THE CAPE...WITH
ONLY A NARROW WINDOW TO DO SO BEFORE MARKEDLY DRIER AIR ARRIVES
THROUGH THE EVENING HOURS.

SHEAR PROFILES LOOK OK...BUT MAINLY CONFINED BELOW 500MB WITH
EFFECTIVE SHEAR VALUES UP AROUND 30 KNOTS. GIVEN HIGH FREEZING
LEVELS/ONLY MODEST SHEAR...HAIL DOESN'T LOOK LIKE A HUGE THREAT
BUT IT'S POSSIBLE WITH ANY STRONGER CORES. A WIND DAMAGE THREAT
COULD EXIST WITH A BETTER CORE OF WIND PROGGED BETWEEN 850-700MB
(UP TO AROUND 35-40 KNOTS)...BUT WE WILL NEED SOME FAIRLY STRONG
STORMS DO TO THE TRICK. ALL IN ALL...CONFIDENCE IS MODERATE THAT
AT LEAST SCATTERED CONVECTION WILL DEVELOP...PRIMARILY AFTER
21-22Z...BUT SEVERITY AND ULTIMATE COVERAGE IS STILL SOMETHING
THAT WILL BE WATCHED CLOSELY.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 256 AM EDT TUE JUL 22 2014

...A COUPLE OF CHANCES FOR THUNDERSTORMS...

IMPACTS: LIGHTNING FROM THUNDERSTORMS. SEVERE THREAT MINIMAL...BUT
MAIN THREAT IS WIND. GREAT LAKES FOG.

CURRENT WEATHER AND SYNOPTIC PATTERN:

NOW WE ARE STARTING TO GET CLOSER TO ALL THE ACTION...AFTER SEVERAL
DAYS OF INCREASINGLY MORE SUMMER-LIKE WEATHER. LOOKING AT UPSTREAM
CONDITIONS...MORE SUMMER CAN BE EXPECTED HEADING THROUGH TODAY AND
TONIGHT. ACROSS NRN MN RESIDES A POTENT LITTLE SHORTWAVE/VORT MAX
AND ASSOCIATED SFC LOW PRESSURE...WITH A COLD FRONT DRAPING SW AND
INTO SD/NE. AHEAD OF THIS FRONT AND SFC LOW...IS A 40-50KT H8 LLJ
AND AXIS OF MAX THETA-E/INSTABILITY. AN MCS WAS EARLIER PRODUCING
SPORADIC DAMAGING WINDS (50KT MID LEVEL JET) WHILE FEEDING ON THIS
MOISTURE AND INSTABILITY. HOWEVER...THE STORM COMPLEX WAS WEAKENING
AS IT HAS ENCOUNTERED A MORE CAPPED ATMOSPHERE TO ITS EAST IN
WISCONSIN. THE 00Z APX SOUNDING SHOWS OUR STRONGLY CAPPED
ATMOSPHERE...MAXED AROUND 750MB. WE WERE VERY MILD WITH CONTINUED
LOW TO MID LEVEL WARM ADVECTION. EVEN WITH CLEAR SKIES...ALL AREAS
WERE BASICALLY IN THE 60S.

SYNOPTIC PATTERN/WEATHER EVOLUTION:

THROUGH MORNING...WE DO CONTINUE TO MOISTEN THE LOW LEVELS...BUT
BEST THETA-E ADVECTION AND LLJ FORCING ALL LIFT TO OUR NORTH.
CONSIDERING THE STRONG CAPPING IN PLACE...GOTTA BELIEVE THAT THE
UPSTREAM MCS WILL NOT AFFECT NRN LOWER...BUT MAYBE SOME REMNANT
SHOWERS/STORMS CAN ROLL THROUGH EASTERN UPPER. THIS IS PRETTY LOW
CHANCE THOUGH. THE SHORTWAVE WILL WANT TO SHEAR OUT AND TRACK A BIT
FURTHER NORTH INTO THE DAY...WHILE DRAGGING THE SFC COLD FRONT INTO
EASTERN UPPER AROUND 21Z AND ACROSS NRN LOWER 00-03Z. THIS IS THE
RIGHT TIME FOR PEAK HEATING/MAX INSTABILITY...WHICH RANGES FROM
SEVERAL HUNDRED J/KG NORTH...TO AS MUCH AS 1800 J/KG SOUTH. PURE
DIABATIC HEATING DOESN'T LOOK TO GET PAST THE CAP...BUT WITH THE
ARRIVAL OF THE FRONT AND SHORTWAVE...CAN BUY INTO SCATTERED SHOWERS
AND SOME STORMS ROLLING ON THROUGH. MOST OF THE INSTABILITY WILL BE
WELL SOUTH AND WEST OF US...AND WOULD REALLY LIKE TO SEE SOME BETTER
COOLING/STEEPER LAPSE RATES ALOFT. THE SHEARING OUT WAVE DOESN'T
HELP MUCH HERE. THERE ARE DEFINITE DIFFERENCES IN DATA BETWEEN HOW
MUCH OF THE CAP CAN BE ERODED...SOME DATA SUGGESTING THAT THE CAP
PLAYS A MAJOR ROLE IN REALLY LIMITING WHAT WE CAN ATTAIN AS FAR AS
CONVECTION. A MORE REALISTIC IDEA WITH THIS SETUP/ENVIRONMENT IS FOR
AT LEAST SOME SCATTERED ACTIVITY ALONG AND AHEAD OF THE FRONT WITH
JUST AN OUTSIDE SHOT AT SOME DAMAGING WINDS...AND TO A LESSER DEGREE
SEVERE HAIL. ONCE AGAIN...IT APPEARS AS THOUGH THE AMOUNT OF
INSTABILITY WILL WILL NOT BE ENOUGH TO GENERATE STRONG ENOUGH
UPDRAFTS TO SUPPORT ANY SIGNIFICANT HAIL...OR TO TAP INTO RATHER
MINIMAL 40-45KT MID LEVEL WINDS. SEVERE THREAT IS MINIMAL.

FRONT CLEARS NE LOWER/SAG BAY AREA AROUND 03Z....WITH STRONG DRYING
AND COOLING BEHIND IT. NORTHERLY FLOW TO NEAR 750MB WITH PWATS
FALLING FROM 1.70" TO NEAR 0.50". SHOULD CLEAR PRETTY WELL WITH
MAYBE SOME SCATTERED LOWER CLOUDS (FCST BFR SOUNDINGS SUGGEST MORE
SOLID STRATUS...BUT THIS IS DOUBTFUL).

HIGH TEMPS IN THE LOWER 80S EASTERN UPPER/85-90 IN NRN LOWER. LOWS
TONIGHT LOW 60S SOUTHEAST...BUT FALLING INTO THE 50S ELSEWHERE.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 354 AM EDT TUE JUL 22 2014

...COOLER AND MUCH LESS HUMID WEATHER ON THE WAY...

HIGH IMPACT WEATHER POTENTIAL: VERY LOW.

BREEZY...COOLER AND MUCH LESS HUMID CONDITIONS ARE EXPECTED BEHIND
THE DEPARTING COLD FRONT ON WEDNESDAY. MEANWHILE...SURFACE HIGH
PRESSURE BUILDS IN THROUGH THURSDAY. THIS WILL LEAD TO MOSTLY CLEAR
SKIES AND DIMINISHING WINDS WEDNESDAY NIGHT. THE HIGH WILL SLIP OFF
TO OUR EAST FRIDAY LEADING TO A SOMEWHAT MILDER SOUTHWEST FLOW.
EXTENDED MODELS THEN VARY ON A POSSIBLE SHORT WAVE APPROACHING FROM
THE WEST ON SATURDAY...SO WILL CONTINUE WITH LOW CHANCE POPS. THE
BIGGER STORY OVER THE NEXT SEVERAL DAYS WILL LIKELY BE A DEEPENING
UPPER LEVEL LONG WAVE TROUGH WHICH IS SHOWN TO DIG INTO THE GREAT
LAKES REGION SUNDAY INTO THE BEGINNING OF NEXT WEEK. THIS SYSTEM IF
IT COMES TO FRUITION WOULD SPELL COOLER AND UNSETTLED CONDITIONS. IN
FACT...TEMPERATURES THROUGH THE PERIOD ARE EXPECTED TO BE AT LEAST A
FEW DEGREES BELOW AVERAGE FOR LATE JULY. HIGHS IN THE UPPER 60S TO
MIDDLE 70S WEDNESDAY...THE LOWER TO MIDDLE 70S THURSDAY THEN THE
MIDDLE TO UPPER 70S FRIDAY THROUGH SUNDAY FOLLOWED BY THE UPPER 60S
TO MIDDLE 70S MONDAY. LOWS IN THE COOLER MIDDLE 40S TO MIDDLE 50S
FOR BOTH WEDNESDAY AND THURSDAY NIGHTS THEN THE MIDDLE TO UPPER 50S
OVER THE WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 653 AM EDT TUE JUL 22 2014

A COLD FRONT WILL APPROACH TODAY WITH GUSTY SW WINDS ACROSS ALL
AIRPORTS...MORE SO ALONG NW LOWER MICHIGAN. THIS FRONT WILL ARRIVE
21Z-03Z WITH THE POTENTIAL FOR A BRIEF BAND OF SCATTERED SHOWERS
AND THUNDERSTORMS. NO SEVERE WEATHER IS EXPECTED...WITH THE
GREATEST CHANCE...IF A STORM IS NEAR MBL...FOR LARGE HAIL AND
GUSTS TO 60 MPH. THIS IS VERY LOW CONFIDENCE THOUGH. FRONT CROSS
APN 00Z-03Z. BEHIND THE FRONT...LOW TO MID LEVEL FLOW DEEPENS OUT
OF THE NORTH...WITH SOME LIKELY CONTINUED GUSTINESS WHICH WILL
CONTINUE INTO TOMORROW.

MAINLY VFR...EXCEPT IN ANY THUNDERSTORMS WHERE GUSTY AND ERRATIC
WINDS ARE ALWAYS POSSIBLE. DATA DOES SUGGEST THE POTENTIAL FOR
SOME MVFR CIGS TONIGHT...BUT CONFIDENCE THERE IS LOW AS WELL.

&&

.MARINE...
ISSUED AT 256 AM EDT TUE JUL 22 2014

LOW PRESSURE AND A COLD FRONT WILL CROSS THE NEARSHORE WATERS THIS
AFTERNOON THROUGH THIS EVENING. THE PRESSURE GRADIENT STRENGTHENS
AHEAD OF THE FRONT AND IS THE REASON FOR THE CURRENT LAKE MICHIGAN
ADVISORIES. THIS STILL LOOKS GOOD WITH 35-40KTS S/SW FLOW OFF THE
SFC...DESPITE STABILITY CONCERNS. MORE ADVISORIES NOW POSTED THROUGH
WEDNESDAY MORNING FOR THE REMAINDER OF THE NEARSHORES. THIS IS DUE
TO STRONG COLD ADVECTION/SLIGHTLY UNSTABLE CONDITIONS DEVELOPING...A
PERIOD OF 30-35KT NW/N LOW LEVEL WINDS JUST ABOVE THE WATER
SFC...AND RESULTANT CHOPPY WAVES.

WINDS WEAKEN AND BACK MORE WESTERLY INTO THURSDAY AS HIGH PRESSURE
BEGINS TO SETTLE IN.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 2 PM EDT
     WEDNESDAY FOR LHZ345>349.
LM...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 2 PM EDT
     WEDNESDAY FOR LMZ323.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR LMZ341-342-
     344>346.
LS...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 2 PM EDT
     WEDNESDAY FOR LSZ321-322.

&&

UPDATE...LAWRENCE
SYNOPSIS...AS
SHORT TERM...SMD
LONG TERM...AS
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Jul 22, 6:29 AM EST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
729 AM EDT TUE JUL 22 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
231200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
729 AM EDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON...AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY ON THE LAKE MICHIGAN
BEACHES OF NORTHWEST LOWER MICHIGAN AS WELL AS THE BEACHES ALONG
US-2 WEST OF THE MACKINAC BRIDGE.

A BAND OF SCATTERED SHOWERS AND THUNDERSTORMS IS EXPECTED TO
CROSS EASTERN UPPER THIS AFTERNOON...THEN TRACK ACROSS NORTHERN
LOWER MICHIGAN LATE THIS AFTERNOON THROUGH THIS EVENING. SEVERE
STORMS ARE NOT EXPECTED. HOWEVER...THERE IS A LIMITED CHANCE THAT
AN ISOLATED STORM WITH LARGE HAIL TO 1 INCH AND DAMAGING WINDS TO
60 MPH CAN OCCUR NEAR M-55...FROM MANISTEE TO OLD 27.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS OVER THE COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE AFTERNOON AND EVENING
HOURS.

SPOTTERS...PLEASE REPORT ANY SEVERE WEATHER EVENTS AND HEAVY
RAINFALL TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE
OF THREE WAYS:

ONLINE: WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

LAWRENCE

The radar

The NCL Michigan radar (KAPX), 110 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Charlevoix

When
July 22, 12:11 PM EST
Where
Charlevoix County, St James Welke Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
45.720, -85.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537243.